Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 299, NWS Morristown, TN

June 21, 20119 counties in Tennessee; Lee County, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Jun 21, 2011, 8:48 PM EDT for 9 counties in Tennessee; Lee County, Virginia. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2011, 8:48 PM EDT (00:48 UTC)
Expired
Jun 21, 2011, 9:45 PM EDT
In force
57 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Anderson County, TN, Campbell County, TN, Claiborne County, TN, Grainger County, TN, Hancock County, TN, Hawkins County, TN, Jefferson County, TN, Knox County, TN, Union County, TN, Lee County, VA

The radar

The Knoxville radar (KMRX), 58 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 8:55 PM EDTTSTM WND DMGRutledge, TNNUMEROUS TREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.8 hours before the alert went out and 305 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2011-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1052 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2011-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1052 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
2000 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

087 
WUUS54 KMRX 220048
SVRMRX
TNC001-013-025-057-067-073-089-093-173-VAC105-220145-
/O.NEW.KMRX.SV.W.0299.110622T0048Z-110622T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
848 PM EDT TUE JUN 21 2011

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ANDERSON COUNTY IN EAST TENNESSEE...
  CAMPBELL COUNTY IN EAST TENNESSEE...
  CLAIBORNE COUNTY IN EAST TENNESSEE...
  GRAINGER COUNTY IN EAST TENNESSEE...
  HANCOCK COUNTY IN EAST TENNESSEE...
  HAWKINS COUNTY IN EAST TENNESSEE...
  JEFFERSON COUNTY IN EAST TENNESSEE...
  EASTERN KNOX COUNTY IN EAST TENNESSEE...
  UNION COUNTY IN EAST TENNESSEE...
  LEE COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 945 PM EDT

* AT 846 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM LA FOLLETTE TO 5 MILES NORTH OF JEFFERSON CITY...AND MOVING
  NORTHEAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  RUTLEDGE AROUND 855 PM EDT.
  TAZEWELL AROUND 915 PM EDT.
  HARROGATE-SHAWANEE AROUND 925 PM EDT.
  SNEEDVILLE AROUND 935 PM EDT.
  JONESVILLE AROUND 945 PM EDT.

OTHER LOCATIONS AFFECTED BY THESE SEVERE THUNDERSTORMS INCLUDE
FINCASTLE...SHARPS CHAPEL...THORN HILL...SPRINGDALE...SANDLICK...LONE
MOUNTAIN...WHITE OAK...CLAIRFIELD...TREADWAY AND HOWARD QUARTER.

LAT...LON 3685 8285 3680 8277 3675 8283 3673 8282
      3668 8294 3661 8297 3612 8360 3630 8431
      3660 8396 3659 8369 3667 8353 3667 8341
      3671 8335 3675 8315 3686 8307 3687 8285
TIME...MOT...LOC 0048Z 222DEG 33KT 3635 8409 3621 8345

$$

17
2 follow-up statements
340 
WWUS54 KMRX 220103
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
903 PM EDT TUE JUN 21 2011

TNC001-013-025-057-067-073-089-093-173-VAC105-220145-
/O.CON.KMRX.SV.W.0299.000000T0000Z-110622T0145Z/
UNION TN-ANDERSON TN-CAMPBELL TN-CLAIBORNE TN-GRAINGER TN-HANCOCK TN-
HAWKINS TN-JEFFERSON TN-KNOX TN-LEE VA-
903 PM EDT TUE JUN 21 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR LEE...EASTERN KNOX...JEFFERSON...HAWKINS...HANCOCK...GRAINGER...
CLAIBORNE...CAMPBELL...EASTERN ANDERSON AND UNION COUNTIES...

AT 857 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED  
ALONG A LINE EXTENDING FROM 14 MILES NORTHEAST OF LA FOLLETTE TO 11 
MILES NORTH OF MORRISTOWN...MOVING NORTHEAST AT 50 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  HARROGATE-SHAWANEE AROUND 910 PM EDT.
  SNEEDVILLE AROUND 915 PM EDT.
  JONESVILLE AROUND 930 PM EDT.
  PENNINGTON GAP AROUND 935 PM EDT.

OTHER LOCATIONS AFFECTED BY THESE SEVERE THUNDERSTORMS INCLUDE
EVANSTON...EWING...KYLES FORD...ROSE HILL...PATTONSVILLE...ST.
CHARLES...DRYDEN AND JASPER.

LAT...LON 3685 8285 3680 8277 3675 8283 3673 8282
      3668 8294 3661 8297 3612 8360 3630 8431
      3660 8396 3659 8369 3667 8353 3667 8341
      3671 8335 3675 8315 3686 8307 3687 8285
TIME...MOT...LOC 0103Z 214DEG 43KT 3657 8390 3643 8326

$$

17
742 
WWUS54 KMRX 220121
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
921 PM EDT TUE JUN 21 2011

TNC001-013-089-093-220131-
/O.CAN.KMRX.SV.W.0299.000000T0000Z-110622T0145Z/
ANDERSON TN-CAMPBELL TN-JEFFERSON TN-KNOX TN-
921 PM EDT TUE JUN 21 2011

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN KNOX...JEFFERSON...
CAMPBELL AND EASTERN ANDERSON COUNTIES IS CANCELLED...

LAT...LON 3681 8280 3673 8282 3668 8294 3637 8328
      3639 8328 3642 8342 3637 8345 3634 8363
      3637 8374 3644 8381 3643 8392 3660 8396
      3659 8369 3675 8315 3686 8307 3687 8285
TIME...MOT...LOC 0121Z 214DEG 43KT 3675 8375 3661 8311

$$

TNC025-057-067-073-173-VAC105-220145-
/O.CON.KMRX.SV.W.0299.000000T0000Z-110622T0145Z/
UNION TN-CLAIBORNE TN-GRAINGER TN-HANCOCK TN-HAWKINS TN-LEE VA-
921 PM EDT TUE JUN 21 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR LEE...EXTREME WESTERN HAWKINS...HANCOCK...GRAINGER...CLAIBORNE
AND UNION COUNTIES...

AT 915 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 11 MILES NORTHWEST OF HARROGATE-SHAWANEE
TO SNEEDVILLE...OR ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF
MIDDLESBORO TO SNEEDVILLE...MOVING NORTHEAST AT 50 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  JONESVILLE AROUND 930 PM EDT.
  PENNINGTON GAP AROUND 935 PM EDT.

OTHER LOCATIONS AFFECTED BY THESE SEVERE THUNDERSTORMS INCLUDE
PATTONSVILLE...ST. CHARLES...DRYDEN AND JASPER.

LAT...LON 3681 8280 3673 8282 3668 8294 3637 8328
      3639 8328 3642 8342 3637 8345 3634 8363
      3637 8374 3644 8381 3643 8392 3660 8396
      3659 8369 3675 8315 3686 8307 3687 8285
TIME...MOT...LOC 0121Z 214DEG 43KT 3675 8375 3661 8311

$$

17

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 7:26 PM EDT, 1 hour 22 minutes earlier.

Area forecast discussion, Jun 21, 7:26 PM EDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
726 PM EDT TUE JUN 21 2011

.AVIATION...SCATTERED TO WIDESPREAD CONVECTION WILL CONTINUE TO
DEVELOP ACROSS THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS
THROUGH THE PERIOD. MOIST SOUTHWESTERLY FLOW WILL PERSIST WITH LIGHT
WINDS OUTSIDE OF STORMS. THE BULK OF THE CONVECTION WILL MOVE AFFECT
THE TAF SITES AFT 22/18Z.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

SON
Hazardous weather outlook, Jun 21, 3:40 AM EDT, 17 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
340 AM EDT TUE JUN 21 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-220800-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
340 AM EDT TUE JUN 21 2011 /240 AM CDT TUE JUN 21 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A FEW ISOLATED THUNDERSTORMS MAY DEVELOP ACROSS THE CUMBERLAND
PLATEAU AND ALONG AND SOUTH OF INTERSTATE 40 BY LATE AFTERNOON. DUE
TO TEMPERATURES EXPECTED TO RISE INTO THE LOWER TO MID 90S AND A
MODERATELY UNSTABLE ATMOSPHERE...A FEW OF THE STORMS COULD BECOME
STRONG. ANY THREATS FOR HAZARDOUS WEATHER WILL BE FREQUENT
LIGHTNING...BRIEF GUSTY WINDS AROUND 40 MPH...AND BRIEF VERY HEAVY
RAINFALL.

AS A COLD FRONT BEGINS TO HEAD TOWARD THE REGION BY TONIGHT...THERE
WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS TOWARD EARLY WEDNESDAY
MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AS THE COLD FRONT APPROACHES THE AREA ON WEDNESDAY...MORE NUMEROUS
SHOWERS AND THUNDERSTORMS ARE EXPECTED. SOME STORMS COULD BECOME SEVERE
BY WEDNESDAY AFTERNOON AND EVENING...WITH THE POTENTIAL FOR DAMAGING
WINDS... LARGE HAIL...AND LOCALLY HEAVY RAINFALL.

OTHERWISE...ISOLATED TO SCATTERED THUNDERSTORMS DO REMAIN IN THE
FORECAST FOR JUST ABOUT EVERY DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BY WEDNESDAY.

TT

In the hours before

Local storm report, Jun 21, 7:44 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
744 PM EDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     CHATTANOOGA             35.07N 85.26W
06/21/2011                   HAMILTON           TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN

0650 PM     TSTM WND DMG     SODDY-DAISY             35.26N 85.17W
06/21/2011                   HAMILTON           TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN.

&&
Local storm report, Jun 21, 7:49 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
749 PM EDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 PM     TSTM WND DMG     ETOWAH                  35.33N 84.53W
06/21/2011                   MCMINN             TN   AMATEUR RADIO

            SEVERAL TREES DOWN.

0740 PM     TSTM WND DMG     SWEETWATER              35.60N 84.47W
06/21/2011                   MONROE             TN   AMATEUR RADIO

            TREES AND POWER LINES DOWN.

0726 PM     TSTM WND DMG     CHARLESTON              35.29N 84.76W
06/21/2011                   BRADLEY            TN   AMATEUR RADIO

            SEVERAL TREES DOWN.

&&
Local storm report, Jun 21, 8:17 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
817 PM EDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     LENOIR CITY             35.80N 84.27W
06/21/2011                   LOUDON             TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN.

&&
Local storm report, Jun 21, 8:29 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
829 PM EDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     TSTM WND DMG     KNOXVILLE               35.97N 83.95W
06/21/2011                   KNOX               TN   AMATEUR RADIO

            SEVERAL TREES AND TREE LIMBS DOWN.

&&
Local storm report, Jun 21, 8:37 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
837 PM EDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND DMG     MAYNARDVILLE            36.25N 83.81W
06/21/2011                   UNION              TN   EMERGENCY MNGR

            NUMEROUS TREES DOWN COUNTYWIDE

&&
Local storm report, Jun 21, 8:38 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
838 PM EDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND DMG     KNOXVILLE               35.97N 83.95W
06/21/2011                   KNOX               TN   AMATEUR RADIO

            NUMEROUS TREES DOWN. ONE TREE REPORTED DOWN ON HOUSE.

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 8:13 PM EDTSevere Thunderstorm WarningMRXBlount, Jefferson, Knox, Loudon, Monroe, Sevier62 min
Jun 21, 8:16 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Grainger, Knox, Morgan, Roane and 1 more44 min
Jun 21, 8:43 PM EDTSevere Thunderstorm WarningMRXCocke, Grainger, Greene, Hamblen, Hancock, Hawkins and 3 more62 min
Jun 21, 8:54 PM EDTSevere Thunderstorm WarningMRXCarter, Greene, Hawkins, Sullivan, Unicoi, Washington66 min
Jun 21, 9:49 PM EDTSevere Thunderstorm WarningMRXHancock, Hawkins41 min
Jun 21, 10:42 PM EDTSevere Thunderstorm WarningMRXCarter, Johnson, Sullivan48 min
Jun 22, 4:27 PM EDTSevere Thunderstorm WarningMRXMcMinn, Monroe, Polk33 min
Jun 22, 5:10 PM EDTSevere Thunderstorm WarningMRXCocke, Greene, Unicoi, Washington50 min
Jun 22, 5:17 PM EDTSevere Thunderstorm WarningMRXBlount, Bradley, McMinn, Monroe, Polk58 min
Jun 22, 6:17 PM EDTSevere Thunderstorm WarningMRXAnderson, Blount, Grainger, Jefferson, Knox, Loudon and 7 more43 min
Jun 22, 7:01 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Claiborne, Grainger, Jefferson, Knox and 6 more59 min
Jun 21, 10:06 PM EDTSevere Thunderstorm WarningMRXRussell, Scott, Washington, Wise, City of Bristol39 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.